Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 215, NWS Topeka, KS

August 19, 2005Cloud County, Republic County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 19, 2005, 3:07 PM CDT for Cloud County, Republic County, Washington County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2005, 3:07 PM CDT (20:07 UTC)
Expired
Aug 19, 2005, 3:35 PM CDT
In force
28 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Cloud County, KS, Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
927 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:14 AM CDT, 11 hours 53 minutes earlier.

Area forecast discussion, Aug 19, 3:14 AM CDT, 11 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
314 AM CDT FRI AUG 19 2005

.DISCUSSION...

CURRENTLY...CONVECTION THAT FIRED ALONG FRONTAL BOUNDARY ACROSS
NORTHERN COUNTIES TONIGHT HAVE PUSHED EASTWARD...SAVE A FEW CELLS
STILL DEVELOPING IN FRANKLIN AND DOUGLAS COUNTIES AND POINTS SOUTH
AS OUTFLOW CONTINUES TO PROGRESS SOUTH INTO THOSE AREAS. WILL KEEP
SOME EARLY COVERAGE IN THE GRIDS FOR THIS...BUT BOUNDARY IS
SHALLOW AND EXPECT STORMS TO DIMINISH IN THESE AREAS BY EARLY TO
MID MORNING.

DIFFICULT DAY AHEAD. FIRST CONCERN WILL BE THE HEAT. MAX TEMPS
SHOULD END UP IN THE MID TO UPPER 90S ACROSS MUCH OF THE
AREA...BRINGING AFTERNOON HEAT INDICES INTO THE 102-105 RANGE AT
PEAK HEATING...JUST SHY OF WIDESPREAD ADVISORY CRITERIA.

SECOND CONCERN IS THUNDERSTORMS. POSITION OF FRONT STILL ACROSS
NORTHERN COUNTIES...WITH NO REAL PUSH TO MOVE IT OUT. STRONG
DAYTIME HEATING SHOULD DESTABILIZE ATMOSPHERE BACK INTO THE
2-4J/KG CAPE RANGE...WITH BULK SHEAR ABOUT 20-35KTS INCREASING
NORTH. WOULD EXPECT MOISTURE /NEAR 2 INCHES PW PER NAM/ AND
INSTABILITY TO AGAIN POOL ALONG THE FRONT AND AFTERNOON THUNDERSTORMS
TO DEVELOP. GFS HAVING FEEDBACK TROUBLE...BUT SUGGESTS THIS
GENERAL SCENARIO. A FEW SEVERE STORMS ARE POSSIBLE. DIFFICULT TO
SAY ALSO WHERE OUTFLOW BOUNDARIES WILL RESIDE...BUT AT THIS TIME
AM THINKING THEY WILL MIX OUT. MODELS GIVING LOTS OF SHORTWAVE
RIPPLES IN THE FLOW. WILL KEEP ISOLD TO SCT AFTERNOON POPS...WITH
THE HIGHER POPS NORTH NEAR THE FRONT. STILL WAITING FOR MAIN
FRONTAL PUSH IN THE OVERNIGHT HOURS...AND WILL KEEP SCT TO LIKELY
POPS ACROSS THE AREA OVERNIGHT. ETA/NAM HAS SLOWED THE FRONT
SOMEWHAT...SO PRECIP MAY NEED TO BE SHIFTED MORE HEAVILY INTO THE
EARLY MORNING HOURS...BUT ISNT A SIGNIFICANT CHANGE TO THE GRIDS
AND WILL LEAVE AS IS FOR NOW. EXPECT SEVERE THREAT TO BE MAINLY
FRI LATER AFTERNOON AND EVENING...BUT AS MENTIONED ABOVE MAY
CONTINUE AFTER MIDNIGHT IF MAIN FRONT SLOWS. HAIL AND WIND WOULD
BE THE PRIMARY THREAT.

SATURDAY AND SUNDAY LOOK TO BE WELCOME RELIEF TEMP WISE...AS
PRECIPITATION MOVES SOUTH OF THE AREA BY SATURDAY EVENING. HIGHS
IN THE 80S...SLIGHTLY COOLER SUNDAY THAN SATURDAY AS COLDER AIR
SHIFTS FARTHER SOUTH AND EAST SUNDAY.

NO ADJUSTMENTS BEYOND SUNDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KC
Hazardous weather outlook, Aug 19, 12:07 PM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1207 PM CDT FRI AUG 19 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-201000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1207 PM CDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY WARM TEMPERATURES ARE EXPECTED AGAIN THIS AFTERNOON...GENERALLY
IN THE MID TO UPPER 90S. THIS WILL BRING AFTERNOON HEAT INDICES INTO
THE 103 TO 105 RANGE TO LOCATIONS SOUTH OF INTERSTATE 70.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE
AREA...MAINLY NORTH OF INTERSTATE 70...THEN CONTINUE INTO THE
OVERNIGHT HOURS ACROSS THE ENTIRE OUTLOOK AREA. A FEW OF THESE
STORMS MAY BECOME SEVERE...MAINLY IN THE AFTERNOON THROUGH EARLY
MORNING HOURS...WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS.
LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL DIMINISH FROM NORTH TO SOUTH ACROSS THE AREA ON
SATURDAY...COMING TO AN END BY SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:27 PM CDTSevere Thunderstorm WarningTOPBrown48 min
Aug 18, 7:54 PM CDTFlash Flood WarningTOPBrown3 hr
Aug 18, 8:28 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha47 min
Aug 18, 9:13 PM CDTSevere Thunderstorm WarningTOPBrown20 min
Aug 18, 10:14 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha46 min
Aug 19, 5:48 AM CDTFlash Flood WarningTOPFranklin3 hr
Aug 19, 1:29 PM CDTSevere Thunderstorm WarningTOPCloud36 min
Aug 19, 2:50 PM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee40 min
Aug 19, 3:30 PM CDTSevere Thunderstorm WarningTOPJefferson45 min
Aug 19, 3:43 PM CDTFlash Flood WarningTOPJefferson, Shawnee3 hr
Aug 19, 4:00 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee31 min
Aug 19, 4:51 PM CDTTornado WarningTOPGeary, Morris39 min
Aug 19, 5:24 PM CDTTornado WarningTOPGeary, Morris36 min
Aug 19, 5:50 PM CDTTornado WarningTOPMorris, Wabaunsee40 min
Aug 19, 6:16 PM CDTSevere Thunderstorm WarningTOPDickinson47 min
Aug 19, 6:39 PM CDTSevere Thunderstorm WarningTOPGeary, Morris51 min
Aug 19, 6:46 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee44 min
Aug 19, 6:56 PM CDTSevere Thunderstorm WarningTOPMorris49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.